Recombinant human erythropoietins: very rare risk of severe cutaneous adverse reactions (SCARs)

Recombinant human erythropoietin (r-HuEPO) treatment has been associated with very rare cases of life-threatening severe cutaneous adverse reactions (SCARs), including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). Withdraw r-HuEPOs permanently in patients who develop severe skin reactions such as SJS or TEN.

Advice for healthcare professionals:

  • we are aware of very rare cases of severe cutaneous adverse reactions, including Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN), in patients receiving recombinant human erythropoietins (r-HuEPOs); some cases were fatal
  • more severe cases were recorded with long-acting r-HuEPOs (darbepoetin alfa and methoxy polyethylene glycol-epoetin beta)
  • advise patients of the signs and symptoms of severe skin reactions at initiation and instruct them to stop treatment and seek immediate medical attention if they develop widespread rash and blistering; these rashes often occur following fever or flu-like symptoms
  • discontinue all r-HuEPOs permanently in patients who develop severe cutaneous adverse reactions such as SJS or TEN
  • report all suspected adverse reactions to HuEPOs on a Yellow Card

Background

Recombinant human erythropoietins (r-HuEPOs) stimulate erythropoiesis and are indicated for the treatment of anaemia in patients with chronic kidney disease. Some r-HuEPOs are also authorised for the treatment of anaemia after chemotherapy for non-myeloid cancer; in premature babies; and in adults needing autologous blood transfusion during surgery.

The following 5 r-HuEPOs (with brand leaders) are authorised in the UK:

  • epoetin alfa (Eprex)
  • darbepoetin alfa (Aranesp, a hyperglycosylated epoietin derivative)
  • epoetin beta (NeoRecormon)
  • epoetin zeta (Retacrit)
  • methoxy polyethylene glycol-epoetin beta (Mircera)

Very rare risk of severe cutaneous adverse reactions

The long-acting r-HuEPO methoxy polyethylene glycol-epoetin beta (Mircera) has been associated with a risk of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) following a case report in 2014 about a patient with anaemia in chronic renal failure who experienced severe mucosal eruptions 5 days after the first dose of Mircera.1 The patient improved with corrective treatment but symptoms re-occurred following a second dose. Warnings for severe cutaneous adverse reactions (SCARs) have been present in the product information for Mircera since 2015.

A 2017 European review triggered by post-marketing reports of severe cutaneous reactions (see below) concluded that the class of r-HuEPOs is associated with a risk of SCARs, including SJS and TEN. The exact frequency of these reactions could not be calculated but they are understood to occur very rarely.

The product information of all r-HuEPOs is being updated to reflect the risk of SCARs and to advise healthcare professionals and patients to permanently discontinue r-HuEPOs should these reactions occur.

Data summary

The review assessed all cases worldwide received up to February 2017, and identified a total of 23 reports of SJS and 14 reports of TEN with r-HuEPOs. At least 1 case of SJS and TEN was reported with each of the following erythropoietins: darbepoetin alfa, epoetin alfa, epoetin beta, and methoxy polyethylene glycol-epoetin beta. The review concluded that 8 reports of SJS and 1 case of TEN were causally associated with r-HuEPOs. More severe cases were observed with long-acting r-HuEPOs (darbepoetin alfa and methoxy polyethylene glycol-epoetin beta). No cases were identified with epoetin zeta; however, the review concluded that the risk of severe cutaneous adverse reactions was a class effect with all r-HuEPOs.

Signs and symptoms of SJS and TEN

  1. Flu-like symptoms including fever, tiredness, muscle, and joint pain
  2. Widespread rash with reddening and blistering of the skin and oral mucosa, eyes, nose, throat, or genital area
  3. Peeling and shedding of the affected skin, which looks like a severe burn

Call for reporting

Please continue to report suspected adverse reactions to r-HuEPOs on a Yellow Card.

Further information

Direct Healthcare Professional Communication. Recombinant human erythropoietins: Risk of severe cutaneous adverse reactions. 30 September 2017.

NHS Choices. Stevens-Johnson syndrome.

Article citation: Drug Safety Update volume 11, issue 6; January 2018: 2.

  1. Mesonjesi E, et al. Stevens-Johnson syndrome or toxic epidermal necrolysis induced by erythropoietin. Allergy 2014; 69 (suppl): abstract 1594. 

Published 9 January 2018